Too much synthroid

My insurance only has two choices for thyroid meds. Synthroid and Armour. I was on NP thyroid and when I switched to Amour it resulted in itching all over which is odd because Armour was the first NDT I was on. (2 years ago). My endo prescribed .125 even tho I told him when I was on levo before I was on .112. He said it is based on weight. (News to me.) I am 5'4" and weight 165 lbs. told me to come back in 3 months. Luckily I had an appt with my primary care dr who discovered I am taking too much. My labs were TSH .185 (.45-4.5) T4 1.94 (.82-1.77) T3 2.9 (2.0-4.4). I am having blurred vision, dry and burning eyes, increased heart rate, loose and more frequent stools, fatigue (heavy on the fatigue) insomnia, and headaches. I think the headache could be from trying to read with blurred vision. Primary care dr said skip one dose a week until I here from endo (making me think they were sending my labs to him.) so I skipped 2 Sundays of meds. I was out of town and not feeling any better so I skipped Monday and Tuesday and called the endo when I got back in town. He is switching me to .1 synthroid. The nurse (dr never actually calls) said I can skip one day of .125 and take half on another day and full dose the other 5 days. Since I was starting to feel a bit better after skipping a few doses I decided to take half of the .125. The next morning my pulse was fast and stool looser. I am at a loss as to what to do to try and get better. I am a graves patient that had RAI 30 years ago. How long will it take for the excessT4 to leave my body. It seems I shouldn't be taking anything until the symptoms subside but they say no. Any comments or suggestions are greatly appreciated in advance. ✌️&❤️

5 Replies

oldestnewest
  • You are vlearly in the USA so we wont be able to assist with your problems getting other thyroid medications than synthyroid or armour ....all we are allowed on our glorious NHS is Levothyroxine (synthyroid)

  • Original poster is indeed from the United States - says so on her profile!

    You, and I, may not be able to help but there are many members located in the United States or with enhanced understanding of their systems.

  • When you had your blood test, did you allow a gap of 24 hours between your last dose of synthroid and the test?

    Was your test at the very earliest time possible, fasting (you can drink water)? If not the results will be skewed. Your T3 is at the bottom of the range and it is the only active hormone required by our receptor cells. Your TSH is above 1 when it should be 1 or lower and 'no' we wont get heart problems or osteo because the TSH is only a guide for diagnosis. One doctor wrote a book called 'The Tyranny of the TSH'.

    The blood tests doctors and endocrinologists use is for the use of levothyroxine/sythroid alone. When we take NDT it cannot correlate as synthroid is T4 only and NDT has T4, T3, T2, T1 and calcitonin. When on NDT we dose according to how we feel i.e. start on one dose and after one or two weeks increase by 1/4 - all the time taking frequent pulse/temp until you are on a stable dose, i.e. you feel well with no clinical symptoms.

  • I was fasting but wasn't aware the primary dr would be doing my thyroid blood work since she had passed me off to the endo for that. I take my synthroid at night so it had probably been 12 hours or so. If I can't get this straightened out I may go back to the NDT and pay out of pocket. Thanks for your reply.

  • Sometimes we can be caught by surprise as sometimes we are not expecting a blood test. As you say, you thought it would be the endocrinoloigst who'd be doing one.

    When taking any thyroid hormones at night and are having a blood test next a.m., miss this night dose and take after test. You can also take night dose as usual.

    I hope you get a solution quite soon. Weight gain is a clinical symptom of hypothyroidism, and it can also be due to not being on an optimum dose but doctors don't appear to have any knowledge whatsoever so the patient struggles on and being told their problems are due to 'overeating'.

You may also like...